Tennessee, 2016Hail and Damaging Wind in Tennessee, March 15, 2016
March 15, 2016 · NWS MEG · 3 events in 2 counties and zones
A cold front passed through West Tennessee during the evening hours on March 15, 2016. The front interacted with a marginally moist and unstable airmass resulting in isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through West Tennessee during the evening hours on March 15, 2016. The front interacted with a marginally moist and unstable airmass resulting in isolated thunderstorms. A couple of storms produced large hail and damaging winds in Tipton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 15, 8:53 PM CST, 12 minutes earlier.
Area forecast discussion, Mar 15, 8:53 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
953 PM CDT TUE MAR 15 2016
.UPDATE...
UPDATED TO EXTEND POPS WEST OF THE MISSISSIPPI RIVER THIS EVENING.
&&
.DISCUSSION...
A NEGATIVELY TILTED SHORTWAVE TROUGH MOVING THROUGH THE MIDDLE
MISSISSIPPI VALLEY THIS EVENING WILL CONTINUE TO LIFT OUT TO THE
NORTHEAST AND GRAZE THE MID SOUTH. THE THERMODYNAMIC ENVIRONMENT
REMAINS CONDITIONALLY UNSTABLE AND CONVECTIVE POTENTIAL HAS BEEN
LIMITED FOR MUCH OF THE EVENING BY A STOUT CAPPING INVERSION BASED
AROUND 7.5 KFT. THE CAPPING INVERSION APPEARS TO BE WEAKENING IN
THE VICINITY OF A SURFACE COLD FRONT NEARING THE MISSISSIPPI RIVER
AS OF 0230Z. SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG THE
FRONT AND IF THE CAPPING INVERSION CAN WEAKEN SUFFICIENTLY...THE
THERMODYNAMIC ENVIRONMENT WOULD BE FAVORABLE FOR STRONG TO SEVERE
STORMS ESPECIALLY ACROSS NORTHWEST TENNESSEE WHERE CAPE VALUES
REMAIN AROUND 1500 J/KG AND MID LEVEL LAPSE RATES ARE AROUND 7.5
C/KM. IF STORMS CAN MATURE...THEN THEY MAY BECOME SEVERE AND BE
CAPABLE OF ISOLATED DAMAGING WINDS AND LARGE HAIL. LOW LEVEL
TURNING OF A STRONG WIND FIELD WHERE LATEST KNQA VAD WIND PROFILER
INDICATES 40 KTS AT 1 KFT AND 60 KTS AT 3 KFT. THIS WOULD BE
SUFFICIENT FOR EVEN AN ISOLATED TORNADO IF CONVECTION CAN DEEPEN
SUFFICIENTLY AND OVERCOME ANY RESIDUAL CAPPING. AGAIN...DEEP
CONVECTION IS CONDITIONAL UPON THE CAP COMPLETELY ERODING WHICH IS
DIFFICULT TO DISCERN AT THIS TIME. PLAN TO ADD STRONG/SEVERE STORM
WORDING INTO THE HWO BUT MENTION CONDITIONAL NATURE.
UPDATED PRODUCTS WILL BE OUT SHORTLY.
JLH
&&
.PREV DISCUSSION... /ISSUED 350 PM CDT TUE MAR 15 2016/
DISCUSSION...
3PM SURFACE MAP SHOWED A THERMAL RIDGE EXTENDING NORTH THROUGH THE
LOWER AND MIDDLE MS RIVER VALLEY...AHEAD OF A COLD FRONT DROPPING
SOUTH THROUGH MO. WITH SURFACE DEWPOINTS IN THE LOWER 60S... MIXED
LAYER MUCAPES IN EXCESS OF 1000 J/KG PREVAILED OVER EASTERN AR.
HOWEVER...A STEEP ELEVATED INVERSION BELOW 850MB WAS CAPPING DEEP
CONVECTION...AND EVEN SUPPRESSING CUMULUS FORMATION.
BY THE TIME THE FRONT REACHES WEST TN/NORTH MS IN THE EARLY
EVENING...THIS CAP WILL EVENTUALLY WEAKEN BUT NOT ERODE COMPLETELY
UNDER MIDLEVEL HEIGHT FALLS. FRONTAL FORCING MAY BE SUFFICIENT
FOR A FEW STORMS...ROOTED IN AN ELEVATED LAYER ABOVE THE BOUNDARY
LAYER INVERSION. WITH MIDLEVEL LAPSE RATES INITIALLY NEAR
7.5C/KM... LARGE HAIL MAY BE POSSIBLE WITH THE STRONGEST CELLS
EAST AND SOUTH OF THE MEMPHIS METRO.
ONCE THE COLD FRONT PASSES THROUGH THIS EVENING... COOLER AND MORE
SEASONAL MID MARCH WEATHER WILL PREVAIL OVER THE MIDSOUTH. TODAY/S
12Z GFS AND ECMWF RUNS SHOWED BEST CHANCES OF RAIN WILL OCCUR NEAR
THE GULF COAST...WHERE RELATIVELY FAST WESTERLIES OVERSPREAD A
WARM AND HUMID GULF AIRMASS. A LOW END CHANCE OF RAIN WILL BE
ASSOCIATED NORTHERN BRANCH UPPER LOW DROPPING FROM THE UPPER
MIDWEST INTO THE OHIO VALLEY FRIDAY/SATURDAY. OTHERWISE... CLOUDY
AND COOLER OVER THE MIDSOUTH FOR THE UPCOMING WEEKEND...BEHIND A
FRIDAY COLD FRONTAL PASSAGE.
PWB
&&
.AVIATION...
00Z TAF CYCLE
VFR CONDITIONS TO PERSIST WITH THE ONLY EXCEPTION BEING A TEMPO
MVFR LAYER AT TUP. COLD FRONT WILL PUSH THROUGH THE SITES EARLY
WITH BROKEN LINE OF SHOWERS AND A FEW THUNDERSTORMS. HAVE LEFT
VCTS OUT OF MEM...MKL...AND JBR DUE TO A LOWER PROBABILITY...BUT
KEPT THE REMARK IN AT TUP. GUSTY SOUTH TO SOUTHWEST WINDS WILL
VEER WESTERLY...WITH SPEEDS OF 6-10 KTS.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 15, 9:00 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1000 PM CDT TUE MAR 15 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-170500-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1000 PM CDT TUE MAR 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS TONIGHT ACROSS
AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER. THIS SEVERE WEATHER
THREAT REMAINS ISOLATED AND CONDITIONAL. THIS THREAT MAY BE
REALIZED IF A CAPPING INVERSION ERODES COMPLETELY AND ALLOWS FOR
VIGOROUS THUNDERSTORM UPDRAFTS. THIS STILL REMAINS UNCERTAIN...BUT
RESIDENTS ACROSS THE MID SOUTH ARE URGED TO MONITOR THE LATEST
WEATHER CONDITIONS AND BE PREPARED IF WARNINGS ARE ISSUED FOR YOUR
LOCATION.
IF THUNDERSTORMS CAN BECOME SEVERE TONIGHT...THE PRIMARY THREATS
WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ANY
SEVERE WEATHER POTENTIAL SHOULD DIMINISH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN LOCALIZED AREAS TONIGHT ALONG
AND EAST OF THE MISSISSIPPI RIVER.
JLH
In the hours before
Special weather statement, Mar 15, 8:50 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
950 PM CDT TUE MAR 15 2016
MOZ113-115-TNZ001-160315-
PEMISCOT MO-DUNKLIN MO-LAKE TN-
950 PM CDT TUE MAR 15 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1015 PM CDT FOR...
PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...
LAKE COUNTY IN WEST TENNESSEE...
AT 950 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER DEERING...OR NEAR
HAYTI...MOVING NORTHEAST AT 65 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN PEMISCOT...SOUTHEASTERN DUNKLIN AND LAKE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3640 8936 3635 8941 3628 8942 3608 8996
3630 8996 3639 8975 3642 8971 3640 8967
3640 8959 3634 8953 3638 8951 3642 8954
3646 8952 3650 8954 3650 8949 3647 8949
3646 8946 3650 8942 3650 8935 3649 8935
TIME...MOT...LOC 0250Z 244DEG 54KT 3623 8986Special weather statement, Mar 15, 8:53 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
953 PM CDT TUE MAR 15 2016
ARZ028-TNZ048-049-160330-
MISSISSIPPI AR-TIPTON TN-LAUDERDALE TN-
953 PM CDT TUE MAR 15 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1030 PM CDT FOR...
SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
CENTRAL TIPTON COUNTY IN WEST TENNESSEE...
SOUTHWESTERN LAUDERDALE COUNTY IN WEST TENNESSEE...
AT 953 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR JOINER...OR 7 MILES
SOUTHWEST OF WILSON...MOVING NORTHEAST AT 60 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHWESTERN MISSISSIPPI...CENTRAL TIPTON AND SOUTHWESTERN
LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3540 8974 3540 8978 3539 8987 3540 9004
3538 9008 3541 9011 3541 9013 3540 9014
3538 9014 3538 9017 3539 9018 3542 9017
3543 9015 3544 9023 3569 9009 3576 8971
TIME...MOT...LOC 0253Z 244DEG 54KT 3547 9011Hail, Lauderdale
- When
- March 15, 9:05 PM CST to 9:10 PM CST
- Where
- Lauderdale County, 0.74 mi S of Fulton to Ft Pillow
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.609, -89.879
Penny to nickel size hail fell in the vicinity of Fort Pillow State Park and Fulton.
Thunderstorm Wind, Tipton
- When
- March 15, 9:24 PM CST to 9:29 PM CST
- Where
- Tipton County, 0.39 mi NW of Brighton to 0.35 mi NE of Brighton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.483, -89.736
Straight line winds knocked down large trees near Old Highway 51. Smaller trees and limbs were knocked down in the city limits of Brighton.
Hail, Tipton
- When
- March 15, 9:35 PM CST to 9:40 PM CST
- Where
- Tipton County, 1.32 mi NNE of Canaan Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.468, -89.594
A large amount of hail fell one mile south of the intersection of Highway 14 and Highway 59 between Covington and Mason. The hail began as quarter size and diminished to pea size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, March 15, 201610 injured · $1.1 million · EF2 · 27 events
- Tornadoes and Hail in Illinois, March 15, 2016$1.6 million · EF2 · 26 events
- Tornadoes and Hail in Iowa, March 15, 20163 injured · $50,000 · EF1 · 27 events
- Flooding and Lightning Strikes in Wisconsin, March 15 to 17, 2016$183,000 · 4 events
- Wildfire in Texas, March 15, 2016$25,000 · 1 event
- Hail and Damaging Winds in Illinois, March 15, 2016$11,000 · 1.25 in hail · 9 events
- Flooding and Heavy Rain in Wisconsin, March 15 to 22, 201610 events
- Drought in Hawaii, March 15 to 31, 20165 events
- Winter Weather in Colorado, March 15 to 16, 20165 events
- Hail in Missouri, March 15, 20162.5 in hail · 4 events
- Hail and Lightning Strike in Wisconsin, March 15, 2016$1,000 · 1 in hail · 3 events
- Hail in Missouri, March 15, 20160.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624620, 624621, 624623.